Anaphylaxis in Turkish children: a multi-centre, retrospective, case study
Article first published online: 21 SEP 2011
© 2011 Blackwell Publishing Ltd
Clinical & Experimental Allergy
Volume 41, Issue 12, pages 1767–1776, December 2011
How to Cite
- Issue published online: 23 NOV 2011
- Article first published online: 21 SEP 2011
- Manuscript Accepted: 3 AUG 2011
- Manuscript Revised: 12 JUL 2011
- Manuscript Received: 10 MAR 2011
Anaphylaxis is a serious and potentially lethal systemic reaction affecting more than one organ or system.
We aimed to describe the demographic characteristics, clinical features, causes, settings, and administered therapy in Turkish children.
This retrospective, case note study included all children referred to the outpatient clinics of the Pediatric Allergy Departments of the participating study centres from 1 July 1999 to 30 June 2009 for investigation of anaphylaxis or who were seen by us at the moment of the reaction during the same period and who met the clinical criteria of anaphylaxis.
Two hundred and twenty-four cases of anaphylaxis were reported in 137 children (88 boys, P = 0.0001). The mean ± SD age at the referral was 7.7 ± 4.2 years (range: 4 months–17 years). Ninety-eight episodes (43.8%) occurred at home. The symptoms were cutaneous in 222 (99.1%) episodes, respiratory in 217 (96.9%), neuro-psychiatric in 118 (52.7%), cardiovascular in 92 (41.1%), and gastrointestinal in 88 (39.3%). Biphasic reaction was reported in seven episodes (3.1%, 95% CI: 1.5–6.3). Death occurred in one case (0.4%, 95% CI: 0.08–2.4). Treatment was available in 158 episodes (70.5%). Of them, 148 (93.7%) received antihistamines, 132 (83.5%) corticosteroids, 51 (32.3%) epinephrine, and 17 (10.8%) beta-2-mimetics. The causative agents were foods in 86 (38.4%) episodes, hymenoptera venom in 84 (37.5%), drugs and medications in 47 (21.0%), and latex in 5 (2.2%). In two episodes (0.9%), the causative agent was unidentified. Allergy to the trigger was known prior to anaphylaxis in 116 (51.8%) episodes. An epinephrine auto-injector had been prescribed for 70 children (51.1%).
Conclusions and Clinical Relevance
Anaphylaxis was seen significantly more in boys. Most of the reactions occurred at home. Foods were the most frequent cause. Epinephrine, the first-line treatment of anaphylaxis, was administered in only a third of the children.